Insulin is vital in managing diabetes. However, it must be given in proper prescribed doses. A double dose of insulin can be very dangerous to the diabetic dog and the condition can turn serious.
In this article, we will have an overview of what could happen if the dose of insulin is more than required. First, you must know
When Insulin is given to dogs and how it works?
In diabetes, the pancreas doesn’t make enough insulin in the body. To manage this situation additional insulin is injected into the body so that body keeps functioning normally. The body must receive insulin at the exact time when the glucose levels are high.
The glucose levels rise when your dog eats food, faces emotional trauma, has hormonal imbalances, or is due to other factors like illnesses. When a dog is diagnosed with diabetes, the vet guides you about insulin and how to use it. You have to inject insulin daily and your dog may take a few days to adjust to the insulin dose.
Now when the insulin goes into the body, it assists the body functions to convert glucose into energy. Insulin stays in the body for a certain time during which it has a peak functioning level for a few hours. The normal active time for daily insulin is between 12-18 hours. The effect starts wearing down after that and you have to inject again to keep things working. (Read prozinc vs vetsulin to see how different insulin works).
What happens when you give a double dose of insulin to your dog?
When insulin is injected into a body, it converts glucose into energy. So glucose level in the blood lowers down to normal. The insulin keeps working for hours and when another dose is injected, it triggers the body to convert more glucose into energy. Thus the glucose level in the blood can reduce dangerously low. (Also read article glucose level 500).
A condition called hypoglycemia occurs when the glucose level in the body stays low for a long time. As a result, the body functions will keep shutting down. The symptoms will include
- Shaking and trembling (also read diabetic dog shaking)
- Uncoordinated movements
- Disturbed heartbeats
- Irregular breathing pattern
And if the condition is not treated, it can cause seizures, coma, and eventually brain death.
What to do if you have given a double dose of insulin to a dog?
Mostly this happens when owners miss one dose and give an accidental double dose of insulin to make up for the missed one. Insulin doesn’t work like that. If a dose is missed, inject another dose on time and things will be fine again. Although you shouldn’t miss doses frequently.
Always talk to your vet before injecting insulin other than the required time. However, in any case, if you have given an increased dose of insulin and the dog is showing symptoms described above, act fast. Rub something sugary into your dog’s gum. It will help to raise glucose levels to normal again.
However, this is an emergency solution and not the permanent one. Take your dog to the hospital where he can be treated further. In some rare cases, if your dog is unconscious the condition may be irreversible. Maybe it is a symptom that your dog is dying.
How to prevent giving a double dose of insulin to your dog?
- To prevent double dose, always use the same syringe size. Different syringe sizes may make it hard to convert insulin dosage into required measurements. Any miscalculation can lead to an over or underdose of insulin to dogs.
- Make sure that the same person gives insulin to the dog every day. Sometimes people accidentally inject another dose without knowing that someone has already injected the dose.
- Keep tabs on insulin. Make an insulin chart where you can mark tick after giving each dose. Insulin must be injected after the meals. Keeping regular track will ensure that the dose is not missed or given again.
How long to monitor your dog if he has been given a double dose?
This depends. Most dogs receive insulin which stays active for 12-18 hours. So unless the effect wears off, you should keep your dog under observation. However, every individual dog takes different insulin. Some take rapid-acting or short-term insulins. In such a case keep an eye on your dog for at least 6-8 hours.
If the dog is getting better, hopefully, he will be fine. If the condition seems worsening, take your dog to the hospital for further treatment. In some cases, if the dog has received a high dose of insulin he may not be given insulin for the next few days.
How much overdose of insulin is lethal to dogs?
You can’t predict the exact amount of how much insulin that could be fatal. Different dogs react differently to insulin. Some even built insulin resistance when overdosed.
Also, other factors interfere with insulin’s impact on the body. Your dog’s height, weight, health conditions, insulin type, other medications, and circumstances under which insulin is given matter. Some dogs can even survive insanely high doses like a full vial of insulin. Whereas others can have severe side effects just by having a double dose of insulin.
Euthanasia insulin overdose in dogs
Insulin overdose is also adopted as a mode of termination to ensure pain-free death in dogs. It kills dogs by inducing coma. Although no one wants to say goodbye to their pup. When a dog is suffering continuously, it’s better to give your dog a pain-free exit.
Symptoms that your dog is dying
A “double dose” may not be that dangerous and your dog may recover within one day. However, “overdose” has no limit. Overdosing your dog even once could be fatal. When you inject a higher dose, the blood sugar level can dropdown. This can make your dog extremely sick.
A higher dose of insulin can kill your dog. The symptoms that your dog is dying will most likely include
- Low key breathing
- slow heartbeat
- Coma and
A double dose of insulin can turn dangerous for some dogs. However, most dogs survive and get better when they are treated timely. Keep your dog under observation until he is better again.